Texas, 2020

Wildfire in Texas, August 20 to 23, 2020

August 20 to 23, 2020 · NWS AMA · 1 event in 1 county or zone

The Riviera Park wildfire began around 0045CST about twelve to thirteen miles north of Amarillo in Potter County. S.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Riviera Park wildfire began around 0045CST about twelve to thirteen miles north of Amarillo in Potter County. The wildfire started around the Park Circle East location to the west of U.S. Highway 287 north of Amarillo Texas. The Texas A&M Forest Service responded to a request for assistance and was in unified command with local resources to manage the wildfire. The wildfire was actively burning in heavy fuels and ground resources worked to construct containment lines around the wildfire. The wildfire consumed a measured three thousand one hundred and forty-eight acres. There were no reports of any homes or other structures threatened, damaged or destroyed by the wildfire. There were also no reports of any injuries or fatalities. The wildfire was contained and brought under control by 1700CST on August 23.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 19, 11:44 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 19, 11:44 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Amarillo TX
1244 AM CDT Thu Aug 20 2020

.AVIATION...
06Z TAF Issuance...VFR conditions are expected at DHT through the
period, but AMA/GUY may see MVFR conditions due to some isolated
thunderstorms over the next few hours. VCTS has been mentioned for
both sides with storms popping up around the area. There is a
slight chance a storm or two could pass over either TAF site,
but at this time confidence was only high enough to include VCTS.
Winds may become gusty and variable with these storms, but for the
most part winds are expected to be out of the south southeast at
5 to 15 knots with gusts up to 20 to 25 knots possible.

Rutt

&&

PREV DISCUSSION... /Issued 216 PM CDT Wed Aug 19 2020/

SHORT TERM...Today through Tomorrow Night...

Synopsis: Upper level high pressure continues to dominate over
the Desert Southwest as cyclonic flow persists over most of the
Eastern CONUS. North to northwest flow will be common over the
central and southern plains through the short term. The flow
fields from 500mb to 250mb are modest, with a jet streak helping
boost winds to around 35 to 40 knots. Some upper level divergence
has promoted a deck of altocumulus with showers and occasional
lightning over the eastern third of the combined Panhandles. This
has helped keep temperatures well below the blended solution, with
80s in the east and low to mid 90s in the west where clouds are
much less. Surface dew points were generally in the mid 50s across
the east, with upper 40s in the far west. Some mountain
convection was forming over the Sangre De Cristos, with additional
development possible further east by late this afternoon as a
subtle shortwave moves out of CO. A similar scenario should play
out tomorrow.

Mesoscale Details: For storm development later this afternoon,
the big questions will be if the cap can be overcome. This seems
highly unlikely in the eastern half of the Panhandles given lower
temperatures and cloud cover. However, for the western third or at
least the far west, convective temperatures should be reached.
There is a dry layer of air around 850mb that could limit storm
updrafts, along with lower instability (MLCAPE around 600 to 1000
J/kg). However, vertical shear is present today with effective
shear around 40 to 50 knots. Hodographs enlarge this evening as a
low level jet strengthens. Current thinking is that updrafts may
struggle to fully realize what shear is available given the weak
fairly skinny CAPE (inverted-V profiles). However, can't
completely rule out a mesocyclone if an updraft happens to
overachieve (which does happen in the Panhandles). With high LCLs
and DCAPE around 1000 to 1500 J/kg, wind will be the primary
severe threat. If mesocyclogenesis occurs, severe hail can't be
ruled out. The severe threat should generally decrease through the
evening, however a few elevated showers and storms could linger
or even re-form with support from the low level jet well after
dark in the central and eastern Panhandles.

For tomorrow, flow aloft picks up a bit more of a westerly
component. Thus, showers and storms have a better chance to move
off the higher terrain and into our western zones. Will also have
to see if there are any left over outflow boundaries in the area
from today's convection which could be a source for development.
Severe parameters are similar to today. Temperatures should be in
the 90s for most of the area.

Ward

LONG TERM (Friday through Tuesday)...

Main thing for the long term is the thunderstorm potential
Friday, albeit low chances mainly in the evening/overnight hours.
Otherwise, we will have to watch how the persistent upper level
high over the Desert Southwest positions itself beyond Friday
because the rest of the forecast is dry with current model
analysis.

Looking into Friday specifically, we have the H5 high centered
over Arizona, and this puts us in a northerly flow regime. This
pattern is a little concerning for our precipitation chances, and
current thinking is we may not see much at all. Our main chance
would be from convection that forms either off the higher terrain
(NM/CO) or somewhere in western Kansas, and somehow gets steered
into the Panhandles. However, these chances are not looking good.
Not going to completely rule it out at this point, but did trend
towards a slightly drier solution than what the blend of models
output. This resulted in carrying ~20% PoPs Friday/Friday evening.
That said, any storms that form could become severe with
effective shear around 35-50 knots within high based thunderstorms
potentially tapping into 500-1500 J/kg of instability. Inverted-v
soundings suggest damaging wind gusts from downbursts as well.

Beyond Friday, trend continues to show conditions favorable for a
dry forecast. Temperatures will be above normal, especially this
weekend where some areas will be around 100-103. The Canyon
especially will be close to heat advisory conditions, so canyon
goers should be prepared for hot conditions at Palo Duro Canyon
over the weekend.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

23/15
Hazardous weather outlook, Aug 19, 1:21 PM CST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
221 PM CDT Wed Aug 19 2020

OKZ001>003-TXZ001>020-317-200730-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
221 PM CDT Wed Aug 19 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms will be possible across much of the
Panhandles through tonight. A few storms may become severe with
damaging winds the main threat across the western Panhandles.
Hail will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated to scattered thunderstorms will be possible across much
of the Panhandles Thursday and Friday. A few storms may become
severe with damaging winds the main threat. Hail will also be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Potter

When
August 20, 12:45 AM CST to August 23, 5:00 PM CST
Where
Potter forecast zone
Reported by
Park/Forest Service
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909091.